Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 79, NWS Midland/Odessa, TX

September 16, 2011Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 16, 2011, 6:46 PM CDT for Brewster County, Pecos County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2011, 6:46 PM CDT (23:46 UTC)
Expired
Sep 16, 2011, 7:45 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 170 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS54 KMAF 162346
SVRMAF
TXC043-371-170045-
/O.NEW.KMAF.SV.W.0079.110916T2346Z-110917T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT FRI SEP 16 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  EXTREME NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 745 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL PECOS COUNTY...OR 22 MILES SOUTH OF FORT STOCKTON...MOVING
  EAST AT 15 MPH.  THIS IS A LONG LIVED STORM WHICH MAY RESTRENGTHEN.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CENTRAL PECOS COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3063 10268 3036 10282 3049 10331 3066 10313
TIME...MOT...LOC 2345Z 270DEG 13KT 3059 10300

$$
1 follow-up statement
537 
WWUS54 KMAF 170029
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT FRI SEP 16 2011

TXC043-371-170045-
/O.CON.KMAF.SV.W.0079.000000T0000Z-110917T0045Z/
PECOS TX-BREWSTER TX-
729 PM CDT FRI SEP 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL BREWSTER AND CENTRAL PECOS COUNTIES...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTH CENTRAL PECOS COUNTY...OR ABOUT 27 MILES SOUTH OF
FORT STOCKTON...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH
CENTRAL PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3063 10268 3036 10282 3049 10331 3066 10313
TIME...MOT...LOC 0029Z 311DEG 11KT 3050 10288

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:41 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Sep 16, 2:41 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT FRI SEP 16 2011

.DISCUSSION...
CLOUD COVER IS MUCH LESS TODAY THAN YESTERDAY ALLOWING
TEMPERATURES TO CLIMB INTO THE 70S AND 80S. HOWEVER THERE IS STILL
PLENTY OF LOW LEVEL MOISTURE AND THE WARMER TEMPS WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP MAINLY IN THE
HIGHER ELEVATIONS WEST OF THE PECOS THIS AFTERNOON. A CUMULUS
FIELD CAN ALREADY BE SEEN DEVELOPING SOUTH OF THE I-10 CORRIDOR
INTO THE GUADALUPE MOUNTAINS. TOMORROW WILL BE WARMER AND DRIER
THOUGH THERE SHOULD BE ISOLATED THUNDERSTORMS DEVELOPING ALONG A
SURFACE TROUGH LOCATED IN THE PERMIAN BASIN.

AN UPPER LEVEL TROUGH WILL PUSH A WEAK COLD FRONT INTO THE AREA
LATE SUNDAY BUT HOW FAR SOUTH IT WILL PROGRESS IS IN QUESTION. FOR
NOW WILL KEEP IT JUST NORTH OF THE CWA WITH A CHANCE FOR STORMS
DEVELOPING ALONG A PREFRONTAL TROUGH IN THE EASTERN PERMIAN BASIN.
SHOULD THE TIMING OF THIS FRONT PROVE TO BE FASTER THAN CURRENTLY
FORECAST THEN THERE MAY BE MORE WIDESPREAD CONVECTIVE ACTIVITY ON
SUNDAY. THERE WILL ONLY BE SLIGHT COOLING BUT MODELS SHOW ANOTHER
FRONT TOWARDS THE END OF THE WEEK. UNFORTUNATELY CONFIDENCE REALLY
DECREASES WITH THIS LAST FRONT AS MODEL SOLUTIONS BEGIN TO DIVERGE
WITH THE GFS BEING STRONGEST AND THE ECMWF BEING WEAKER. I DO NOT
LIKE THE WAY THE GFS EVOLVES AN UPPER LOW FROM A GREAT LAKES
TROUGH AND RETROGRADES IT WEST IN A DEVELOPING BLOCKING PATTERN.
PREFER THE ECMWF WHICH IS MORE PROGRESSIVE WITH THE UPPER LOW THEN
AMPLIFYING THE PATTERN WITH A DEEP EAST COAST TROUGH AND ROCKY
MOUNTAIN RIDGE. AT THE SURFACE THE GFS APPEARS TOO COLD AND STRONG
WITH THE FRONT GIVEN THE UPPER LEVEL DYNAMICS BUT THE ECMWF I
BELIEVE IS TOO WEAK GIVEN THE DEVELOPING MERIDIONAL FLOW. SO KEPT
TEMPERATURES IN THE EXTENDED BETWEEN THE GFS AND ECMWF SOLUTIONS
AND DID NOT INTRODUCE ANY POPS DUE TO LOW CONFIDENCE. REGARDLESS
IT WILL BE A NICE BREAK FROM THE STIFLING HEAT WE HAVE HAD THIS
SUMMER.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  90  67  92  /  20  20  20  20
CARLSBAD NM                59  91  64  92  /  20  10  10  10
DRYDEN TX                  69  92  71  92  /  10  20  10  20
FORT STOCKTON TX           65  90  68  92  /  20  20  20  10
GUADALUPE PASS TX          59  79  63  80  /  20  10  10  10
HOBBS NM                   63  89  62  88  /  20  10  10  10
MARFA TX                   60  82  59  84  /  20  20  20  20
MIDLAND INTL AIRPORT TX    66  89  68  91  /  20  20  20  10
ODESSA TX                  66  90  68  91  /  20  20  20  10
WINK TX                    65  93  66  92  /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/10
Hazardous weather outlook, Sep 16, 1:09 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CDT FRI SEP 16 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
109 PM CDT FRI SEP 16 2011 /1209 PM MDT FRI SEP 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO.  ANY STORMS THAT
DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL.  MINOR FLOODING OF LOW-LYING AND
NORMALLY FLOOD PRONE AREAS ALSO REMAINS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY
ACROSS A GOOD PORTION OF WEST TEXAS.  ANY STORMS THAT DO DEVELOP WILL
BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Sep 16, 4:03 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CDT FRI SEP 16 2011

TXZ058-074-162130-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
403 PM CDT FRI SEP 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES
UNTIL 430 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTH OF TOYAVALE NEAR STATE HIGHWAY 17 AT 401 PM CDT...MOVING EAST
AT 15 MPH.

STRONG WIND GUSTS IN EXCESS OF 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE
STORMS. SEEK SAFE SHELTER INDOORS IF YOU ARE IN THE PATH OF THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE IN EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 16, 4:33 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT FRI SEP 16 2011

TXZ058-074-075-162215-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
433 PM CDT FRI SEP 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS
COUNTIES UNTIL 515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED IN OPEN COUNTRY IN EXTREME SOUTH
CENTRAL REEVES COUNTY 10 MILES SOUTH OF BALMORHEA AT 430 PM CDT.
ANOTHER STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF BALMORHEA
IN OPEN COUNTRY OF EXTREME SOUTHEAST REEVES COUNTY AT 430 PM CDT.
THESE STORMS WERE MOVING TO THE NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Sep 16, 5:59 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 PM CDT FRI SEP 16 2011

TXZ074-162330-
DAVIS/APACHE MOUNTAINS AREA-
559 PM CDT FRI SEP 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTH CENTRAL BREWSTER COUNTIES UNTIL 630 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EXTREME NORTH CENTRAL
BREWSTER COUNTY AT 558 PM CDT...MOVING EAST AT 10 MPH.  THE STORM
WILL AFFECT US 67 IN BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:18 PM CDTSevere Thunderstorm WarningMAFJeff Davis43 min
Sep 16, 4:50 PM CDTSevere Thunderstorm WarningMAFPecos55 min
Sep 16, 5:13 PM CDTTornado WarningMAFPecos32 min
Sep 16, 5:44 PM CDTTornado WarningMAFBrewster, Jeff Davis, Pecos61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.